Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 17, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 3, 2002, 4:15 PM MDT for Kimball County, Nebraska. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 3, 2002, 4:15 PM MDT (22:15 UTC)
- Expired
- Jun 3, 2002, 5:00 PM MDT
- In force
- 45 min
- Issued by
- NWS Cheyenne, WY
- Area
- Counties, with a storm outline in the text
County Kimball County, NE
The radar
The Cheyenne radar (KCYS), 81 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 4:30 PM MDT | Hail 1 | Bushnell, NE | |
| Jun 3, 4:55 PM MDT | Hail 0.75 | Kimball, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -206 J/kg
- Mixed-layer LCL
- 1224 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
978 WUUS55 KCYS 032215 SVRCYS NEC105-032300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 414 PM MDT MON JUN 3 2002 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN KIMBALL COUNTY IN THE PANHANDLE OF NEBRASKA THIS INCLUDES THE CITY OF KIMBALL * UNTIL 500 PM MDT * AT 408 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 41 MILES NORTHWEST OF KIMBALL...OR ABOUT 36 MILES NORTHEAST OF CHEYENNE. THE STORM WAS MOVING EAST AT 15 MPH. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CHEYENNE. LAT...LON 4134 10405 4112 10406 4112 10353 4139 10354 && KMD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:10 PM MDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jun 3, 3:10 PM MDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...CORRECTED EXTENDED DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 310 PM MDT MON JUN 3 2002 LOW CLOUDS AND COOLER AIR HAVE BEEN SPREADING ACROSS AREAS EAST OF THE MOUNTAINS THROUGHOUT THE DAY. THUNDERSTORMS HAVE BEEN DEVELOPING OVER COLORADO IN BETTER INSTABILITY SOUTH OF THE FRONT... THEN WORKING TOWARDS WYOMING WHERE ATLEAST SOME OF THEM HAVE BEEN ABLE TO RIDE UP AND OVER THE COOLER AIRMASS. GIVEN LOWERING FREEZING LEVELS...THINK SOME HAIL WILL BE POSSIBLE FAR SOUTHEAST WY AND THE SOUTHERN NEBRASKA PANHANDLE FOR A FEW HOURS IN THE EVENING. UPPER TROF SEEN ON WATER VAPOR IMAGERY AND IR IMAGERY OVER UT TRACKING ENE...WHICH WILL ALSO AID SHOWER AND THUNDERSTORM ACTIVITY DURING THE EVENING. SHOWERS LIKELY AREAWIDE OVERNIGHT IN MOIST UPSLOPE FLOW. STILL LOOKS LIKE SOME SNOW IN THE MOUNTAINS... THOUGH SNOW LEVELS MAY ONLY MAKE IT DOWN IT LOOKS LIKE SNOW LEVELS WILL BE DOWN TO 8000 FEET OR SO BY TUESDAY MORNING AND 700 MB TEMPS DONT DROP TOO FAR BELOW ZERO. PREVIOUS FORECAST OF LITTLE OR NO ACCUMULATION STILL LOOKS FINE. SHOWERS BECOME LESS NUMEROUS DURING THE DAY ON TUESDAY...THEN SKIES CLEAR OUT TUESDAY NIGHT AS TROF AXIS FINALLY EXITS THE AREA. IN THE EXTENDED... AN UPPER LEVEL TROF WILL MOVE EAST OVER THE CHEYENNE CWA WITH A COLD FRONT EXPECTED TO PAST THROUGH THE AREA AND COOLER TEMPERATURES BY SATURDAY. THERE WILL BE AN INCREASING THREAT FOR PRECIPITATION BY SATURDAY WITH THE ADVANCING SHORT WAVE. EXPECT SCATTERED PM SHOWERS AND THUNDERSTORMS THURSDAY AND FRIDAY IN THE WARM PREFRONTAL AIR AND SOUTHERLY SURFACE FLOW. SATURDAY WILL SEE NORTHWEST TO NORTH WINDS SPREADING OVER THE CWA WITH A SURFACE HIGH PRESSURE BUILDING OVER WYOMING BY LATE WEEKEND. AN UPPER LEVEL RIDGE AND DRYER AIR WILL BUILD INTO WYOMING BY MONDAY. .CYS... WY...NONE. NE...NONE. RGB/WTP
In the hours before
Special weather statement, Jun 3, 11:04 AM MDT, 5 hours 11 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-031900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 1104 AM MDT MON JUN 3 2002 ...SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT... SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE SOUTHWEST NEBRASKA PANHANDLE AND THE PLAINS OF SOUTHEAST WYOMING THIS AFTERNOON AND EARLY EVENING. SOME OF THE STORMS MAY PRODUCE SMALL HAIL AND LOCALLY STRONG WINDS...BUT THE OVERALL INTENSITY OF STORMS SHOULD BE LIMITED BY A COOLER AIRMASS WHICH HAS OVER-SPREAD AREAS EAST OF THE MOUNTAINS. THUNDERSTORMS THAT FORM TO THE WEST OF THE LARAMIE RANGE WILL BE LESS INTENSE...BUT STILL MAY PRODUCE LOCALLY GUSTY WINDS. && BANN WCJIN-WYSE-WYNE
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 7:50 PM MDT | Severe Thunderstorm Warning | CYS | Sioux | 40 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.